Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 84, NWS Birmingham, AL

April 25, 2003Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 25, 2003, 5:12 PM CDT for Russell County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 5:12 PM CDT (22:12 UTC)
Expired
Apr 25, 2003, 6:00 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 252212 RRA
TORBHM
ALC113-252300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 600 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 23 MILES WEST OF LADONIA...MOVING EAST AT 40 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...FORT 
MITCHELL...LADONIA...PHENIX CITY AND BIBB CITY. SOME STRUCTURAL 
DAMAGE WAS REPORTED IN MONTGOMERY AND BASEBALL SIZE HAIL HAS BEEN 
REPORTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER NOW.
STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3227 8494 3237 8542 3242 8542 3241 8534
          3247 8532 3250 8499 3234 8501

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 25, 2:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 25, 2:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI APR 25 2003

LOW PRESSURE VCNTY WESTERN KY THIS AFTERNOON WITH TRAILING COLDFRONT
EXTENDING SOUTH ALONG AL/MS STATE LINE TO NR MEI WILL SWEEP RAPIDLY
EAST ACROSS THE FORECAST AREA THIS EVENING.  TORNADO WATCH REMAINS IN
EFFECT UNTIL 6 PM CDT FOR ENTIRE AREA...SEVERE THREAT WILL CONTINUE
ALONG AND AHEAD OF THE FRONT INTO EARLY EVENING HOURS...WITH DRIER
AND SOMEWHAT COOLER AIR TO OVERSPREAD THE AREA LATER TONIGHT BEHIND
THE FRONT. POPS THIS EVENING WILL DEPEND ON LATEST RADAR
IMAGES/TRENDS.

OTHERWISE...AFTER FRONT CLEARS AREA TONIGHT MAINLY DRY FORECAST.
WILL INCLUDE SCATTERED SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AS
UPPER IMPULSE AND MOIST AXIS MOVES ACROSS THE AREA AND FRONTAL
BOUNDARY SAGS SOUTH TO JUST NORTH OF AREA. NO BIG CHANGES IN TEMPS
NEXT FEW DAYS...MOSTLY 50S AT NIGHT AND 70S TO AROUND 80 DURING THE
DAYTIME...AS SURFACE HIGH PRESSURE PERSISTS AS MAIN FEATURE IN OUR
WEATHER PATTERN.

BHM 052/072 050/077 054 400
MGM 055/075 053/080 055 600

.BHM...NONE.
Hazardous weather outlook, Apr 25, 10:04 AM CDT, 7 hours 8 minutes before
ALZ011>015-017>050-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1004 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT MOVING ACROSS THE SOUTHEASTERN UNITED STATES WILL SPREAD
MORE SHOWERS AND THUNDERSTORMS ACROSS ALABAMA THIS AFTERNOON.  BREAKS
IN THE CLOUDS TODAY WILL ALLOW THE SUNSHINE TO DESTABILIZE THE
ATMOSPHERE.  THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE...
AND THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH
ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH THE REST
OF THE STATE UNDER A SLIGHT RISK.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS...PERHAPS IN THE FORM A SQUALL LINE...WITH ISOLATED BRIEF
TORNADOES ALSO A POSSIBILITY.  THE PRIMARY THREAT TIME WILL BE
FROM EARLY AFTERNOON...UNTIL AS LATE AS 8 OR 9 PM FOR EASTERN
PORTIONS OF THE STATE.

THE COLD FRONT WILL PUSH THROUGH LATER TONIGHT...TAKING THE RAIN
EASTWARD WITH IT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED DURING THE AFTERNOON HOURS TODAY.

In the hours before

Special weather statement, Apr 25, 11:55 AM CDT, 5 hours 17 minutes before
ALZ019-251800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CALHOUN COUNTY UNTIL 100 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF NEW LIBERTY TO 8
MILES WEST OF OHATCHEE...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
OHATCHEE...NEW LIBERTY...JACKSONVILLE...WEAVER AND PIEDMONT THROUGH
100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS.

LAT...LON 3396 8586 3386 8600 3373 8610 3366 8564
          3387 8565 3394 8554
Special weather statement, Apr 25, 12:36 PM CDT, 4 hours 36 minutes before
ALZ021-251815-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT FRI APR 25 2003

.A THUNDERSTORM ADVISORY IS IN EFFECT FOR CLEBURNE COUNTY UNTIL 115
PM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES NORTHWEST OF EDWARDSVILLE...MOVING EAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE...PINEY
WOODS AND FRUITHURST THROUGH 115 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

FREQUENT LIGHTNING STRIKES WILL ALSO ACCOMPANY THIS STORM.

LAT...LON 3389 8553 3371 8563 3362 8533 3396 8540
Local storm report, Apr 25, 12:39 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    DANCY                     AL   TORNADO
04/25/03   PICKENS                        PRELIMINARY REPORT. TWO
                                          HOUSES DAMAGED.  NO
                                          INJURIES REPORTED.
                                          REPORTED BY PICKENS
                                          COUNTY 911.
Local storm report, Apr 25, 1:55 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    KNOXVILLE                 AL   0.75 IN HAIL
04/25/03   GREENE                         INTERSTATE 20/59 AT EXIT
                                          52.  REPORTED BY STORM
                                          SPOTTER.

0120 PM    EUTAW                     AL   0.50 IN HAIL
04/25/03   GREENE                         REPORTED BY GREENE COUNTY
                                          EMA.

0125 PM    EUTAW                     AL   0.75 IN HAIL
04/25/03   GREENE                         DOWNTOWN EUTAW.  REPORTED
                                          BY GREENE COUNTY EMA.

0125 PM    MOUNDVILLE                AL   0.75 IN HAIL
04/25/03   HALE                           MOUNDVILLE STATE PARK.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0126 PM    EUTAW                     AL   0.75 IN HAIL
04/25/03   GREENE                         DIME SIZE AND PENNY SIZE
                                          HAIL.  REPORTED BY
                                          TUSCALOOSA COUNTY EMA.
Local storm report, Apr 25, 3:41 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    PONDVILLE                 AL   0.88 IN HAIL
04/25/03   BIBB                           PENNY SIZE HAIL.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0220 PM    7 S BRENT                 AL   1.50 IN HAIL
04/25/03   BIBB                           PING PONG SIZE HAIL
                                          COVERED THE GROUND LIKE
                                          SNOW.  REPORTED BY BIBB
                                          COUNTY EMA.

0225 PM    7 S BRENT                 AL   1.00 IN HAIL
04/25/03   BIBB                           HWY 5.  REPORTED BY NWS
                                          STORM SPOTTER.

0251 PM    MAPLESVILLE               AL   0.75 IN HAIL
04/25/03   CHILTON                        REPORTED BY NWS EMPLOYEE.

0254 PM    MAPLESVILLE               AL   WIND DAMAGE
04/25/03   CHILTON                        TREES DOWN ON HWY 219.
                                          PUBLIC REPORT.

0305 PM    RANDOLPH                  AL   0.88 IN HAIL
04/25/03   BIBB                           PENNY SIZE HAIL ON COUNTY
                                          ROAD 36 AND HIGHWAY 139.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0305 PM    HUBBARD                   AL   1.00 IN HAIL
04/25/03   CHILTON                        COUNTY ROAD 36 AND
                                          HIGHWAY 191.  REPORTED BY
                                          NWS STORM SPOTTER.

0306 PM    CLANTON                   AL   0.50 IN HAIL
04/25/03   CHILTON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

0310 PM    4 W CLANTON               AL   WIND DAMAGE
04/25/03   CHILTON                        TREES DOWN ON COUNTY ROAD
                                          341 AND HIGHWAY 22.
                                          REPORTED BY NWS STORM
                                          SPOTTER.

0315 PM    ISABELLA                  AL   1.25 IN HAIL
04/25/03   CHILTON                        COUNTY ROAD 191 AND
                                          COUNTY ROAD 15.  GROUND
                                          COMPLETELY COVERED BY
                                          HAIL.  REPORTED BY NWS
                                          STORM SPOTTER.

0330 PM    RANDOLPH                  AL   2.75 IN HAIL
04/25/03   BIBB                           BASEBALL SIZE HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY THE PUBLIC.

0336 PM    SELMA                     AL   1.75 IN HAIL
04/25/03   DALLAS                         REPORTED BY NWS STORM
                                          SPOTTER.
Special weather statement, Apr 25, 4:02 PM CDT, 1 hour 10 minutes before
ALZ011>015-017>050-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
402 PM CDT FRI APR 25 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 166...

  FAYETTE...LAMAR...MARION...PICKENS...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 166
WHICH IS IN EFFECT UNTIL 600 PM...

  AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
  CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
  CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...
  GREENE...HALE...JEFFERSON...LEE...LOWNDES...
  MACON...MARENGO...MONTGOMERY...PERRY...PIKE...
  RANDOLPH...RUSSELL...SHELBY...ST CLAIR...SUMTER...
  TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:18 PM CDTSevere Thunderstorm WarningBMXSumter42 min
Apr 24, 10:22 PM CDTFlash Flood WarningBMXGreene, Sumter4 hr
Apr 24, 10:57 PM CDTSevere Thunderstorm WarningBMXSumter33 min
Apr 24, 11:20 PM CDTTornado WarningBMXSumter10 min
Apr 24, 11:28 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter32 min
Apr 24, 11:36 PM CDTSevere Thunderstorm WarningBMXMarengo39 min
Apr 24, 11:46 PM CDTSevere Thunderstorm WarningBMXHale29 min
Apr 24, 11:50 PM CDTFlash Flood WarningBMXHale4 hr
Apr 25, 12:05 AM CDTTornado WarningBMXSumter25 min
Apr 25, 12:08 AM CDTFlash Flood WarningBMXBibb, Shelby4 hr
Apr 25, 12:30 AM CDTTornado WarningBMXSumter15 min
Apr 25, 12:31 AM CDTTornado WarningBMXMarengo44 min
Apr 25, 1:12 AM CDTFlash Flood WarningBMXChilton, Perry4 hr
Apr 25, 1:58 AM CDTFlash Flood WarningBMXGreene, Sumter2 hr
Apr 25, 3:05 AM CDTTornado WarningBMXMontgomery40 min
Apr 25, 12:26 PM CDTTornado WarningBMXGreene, Sumter34 min
Apr 25, 12:54 PM CDTTornado WarningBMXHale51 min
Apr 25, 12:59 PM CDTTornado WarningBMXGreene31 min
Apr 25, 1:30 PM CDTTornado WarningBMXGreene30 min
Apr 25, 1:42 PM CDTTornado WarningBMXHale48 min
Apr 25, 1:44 PM CDTTornado WarningBMXBibb, Perry31 min
Apr 25, 2:13 PM CDTTornado WarningBMXBibb, Perry47 min
Apr 25, 2:35 PM CDTTornado WarningBMXChilton55 min
Apr 25, 2:40 PM CDTSevere Thunderstorm WarningBMXHale35 min
Apr 25, 2:46 PM CDTTornado WarningBMXHale29 min
Apr 25, 2:56 PM CDTTornado WarningBMXPerry49 min
Apr 25, 3:00 PM CDTSevere Thunderstorm WarningBMXBibb30 min
Apr 25, 3:18 PM CDTSevere Thunderstorm WarningBMXCoosa42 min
Apr 25, 3:21 PM CDTSevere Thunderstorm WarningBMXAutauga24 min
Apr 25, 3:26 PM CDTTornado WarningBMXDallas49 min
Apr 25, 3:32 PM CDTSevere Thunderstorm WarningBMXElmore58 min
Apr 25, 3:33 PM CDTSevere Thunderstorm WarningBMXChilton27 min
Apr 25, 3:43 PM CDTTornado WarningBMXElmore47 min
Apr 25, 3:48 PM CDTTornado WarningBMXAutauga57 min
Apr 25, 3:51 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry39 min
Apr 25, 4:16 PM CDTSevere Thunderstorm WarningBMXDallas44 min
Apr 25, 4:18 PM CDTSevere Thunderstorm WarningBMXCherokee27 min
Apr 25, 4:18 PM CDTTornado WarningBMXTallapoosa42 min
Apr 25, 4:28 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair47 min
Apr 25, 4:29 PM CDTSevere Thunderstorm WarningBMXElmore31 min
Apr 25, 4:31 PM CDTTornado WarningBMXMontgomery44 min
Apr 25, 4:38 PM CDTSevere Thunderstorm WarningBMXMarengo37 min
Apr 25, 4:38 PM CDTTornado WarningBMXBlount, Etowah52 min
Apr 25, 4:41 PM CDTTornado WarningBMXMacon49 min
Apr 25, 4:43 PM CDTSevere Thunderstorm WarningBMXLee47 min
Apr 25, 4:44 PM CDTSevere Thunderstorm WarningBMXAutauga31 min
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningBMXChambers28 min
Apr 25, 4:47 PM CDTTornado WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 25, 4:49 PM CDTTornado WarningBMXDallas26 min
Apr 25, 4:56 PM CDTTornado WarningBMXCherokee, Lee49 min
Apr 25, 4:58 PM CDTSevere Thunderstorm WarningBMXElmore47 min
Apr 25, 5:09 PM CDTTornado WarningBMXMontgomery51 min
Apr 25, 5:12 PM CDTTornado WarningBMXDallas33 min
Apr 25, 5:15 PM CDTSevere Thunderstorm WarningBMXMarengo45 min
Apr 25, 5:20 PM CDTTornado WarningBMXBullock40 min
Apr 25, 5:26 PM CDTTornado WarningBMXMarengo34 min
Apr 25, 5:26 PM CDTTornado WarningBMXMacon49 min
Apr 25, 5:29 PM CDTTornado WarningBMXLowndes46 min
Apr 25, 5:45 PM CDTSevere Thunderstorm WarningBMXDallas30 min
Apr 25, 5:54 PM CDTTornado WarningBMXCherokee21 min
Apr 25, 6:00 PM CDTSevere Thunderstorm WarningBMXMarengo45 min
Apr 25, 6:00 PM CDTTornado WarningBMXBullock, Russell45 min
Apr 25, 6:06 PM CDTSevere Thunderstorm WarningBMXMontgomery39 min
Apr 25, 6:12 PM CDTSevere Thunderstorm WarningBMXLowndes33 min
Apr 25, 6:12 PM CDTTornado WarningBMXBarbour48 min
Apr 25, 6:18 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas42 min
Apr 25, 6:20 PM CDTTornado WarningBMXMontgomery25 min
Apr 25, 6:40 PM CDTTornado WarningBMXRussell35 min
Apr 25, 6:42 PM CDTSevere Thunderstorm WarningBMXLowndes63 min
Apr 25, 6:45 PM CDTSevere Thunderstorm WarningBMXBullock, Macon45 min
Apr 25, 6:45 PM CDTTornado WarningBMXMontgomery45 min
Apr 25, 6:57 PM CDTSevere Thunderstorm WarningBMXPike33 min
Apr 25, 6:58 PM CDTSevere Thunderstorm WarningBMXBarbour62 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.